LBBB Induced by Quetiapine Overdose: A Case Report and Literature Review

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Atypical antipsychotics are widely used because of their better side effect profile compared with the first-generation antipsychotics. The side effects mainly involve the central nervous system and cardiovascular system, among other systems. Overdose is common and warrants cardiac monitoring for QT interval prolongation, which might lead torsade de pointes.
A 45-year-old African American man with a history of hypertension, type 2 diabetes mellitus, and schizoaffective disorder, walked into our emergency department stating that—3 hours ago—he ingested 60 tablets of 200 mg Seroquel tablets, was drinking alcohol, and smoking cocaine. He was alert and oriented and denied any active complaints. His blood pressure was noted to be on the lower side and corrected after administration of a bolus of normal saline. The rest of his vitals and physical examination was normal. He was placed on cardiac monitor; blood counts, chemistry, and a 12-lead EKG were obtained. Initially, he was alert and fully oriented but later became stuporous. His laboratory tests—including magnesium—were within normal limits, and his EKG showed normal sinus rhythm (Figure 1).
He was admitted to the telemetry unit and was followed with serial 12 lead EKGs. Ten hours into his admission, the Telemonitor showed widening of the QRS complex, and a 12-lead EKG revealed a new onset of LBBB. The patient was still unconscious but arousable and denied any active complaints. An urgent troponin was negative and echocardiogram showed left ventricular dilatation and normal EF. We administered sodium bicarbonate intravenously—and performed 12-lead EKG simultaneously—for the possibility of concomitant ingestion of tricyclic antidepressant, which failed to correct the LBBB (Figure 2). He was transferred to the CCU for closer observation, and serial troponin levels were obtained, all of which returned negative. Twenty-two hours after the onset of the LBBB, the patient became alert and oriented, and his 12-lead EKG showed spontaneous correction of the LBBB (Figure 3). His cardiac workup did not show any ischemic component. He was discharged home after psychiatry evaluation in a stable medical condition.
Quetiapine toxicity produces various symptoms and signs, including hypotension, central nervous system depression, and sinus tachycardia. Less commonly, serious cardiac arrhythmias and seizures can occur.1 These manifestations are related to blockage of the a1-adrenergic, muscarinic, and histamine receptors.2
Antipsychotics are believed to cause prolonged QRS through sodium channel antagonism.3 The affinity of quetiapine for cardiac sodium channels is not well described, but a number of quetiapine overdose reports describe QRS interval prolongation similar to the type 1A antidysrhythmics.3 The sodium channel blockage property of tricyclic antidepressants' (TCAs') toxicity is a well-recognized phenomenon and is described as the “membrane-stabilizing effect.”4,5 Quetiapine mimics TCAs in structure, and cases of immunoassays' cross reactivity have been reported.6 The treatment of quetiapine toxicity is mainly supportive.
We suggest that quetiapine exhibits some sodium channel blockade activity, which may lead to QRS prolongation and might lead to LBBB.
    loading  Loading Related Articles